Ohio, 2014

Winter Weather in Ohio, March 5, 2014

March 5, 2014 · NWS IWX · 1 event in 1 county or zone

A fatal accident occurred on March 5th in northeastern Van Wert County. Roads were snow covered and slick at the time from light snow that had been falling.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A fatal accident occurred on March 5th in northeastern Van Wert County. Roads were snow covered and slick at the time from light snow that had been falling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 5, 2:34 PM EST, 21 minutes earlier.

Area forecast discussion, Mar 5, 2:34 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
234 PM EST WED MAR 5 2014

.SYNOPSIS...
ISSUED AT 0230 PM EST WED MAR 5 2014

SNOW WILL COME TO AN END OVER THE NEXT FEW HOURS. LOWS
TONIGHT WILL RANGE FROM THE SINGLE DIGITS TO THE LOWER TEENS. HIGH
TEMPERATURES WILL RISE TO NEAR FREEZING FOR MOST OF THE AREA ON
THURSDAY UNDER MOSTLY SUNNY SKIES.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 230 PM EST WED MAR 5 2014

CLIPPER SYSTEM CURRENTLY EXUDING ITS LAST GASP ACROSS OUR FORECAST
AREA. EXPECT ALL PRECIPITATION TO BE DONE BY 00Z TONIGHT AS FGEN
FORCING DETERIORATES. HAVE BROUGHT TEMPERATURES LOWER ACROSS THE
NORTHERN THIRD OF THE FORECAST AREA WHERE SKIES WILL CLEAR MORE
QUICKLY OVERNIGHT. NOT AN IDEAL RADIATIONAL COOLING NIGHT WITH 5 TO
10 MPH WINDS...BUT WOULD NOT BE SURPRISED TO SEE A FEW SITES DROP
INTO THE LOW SINGLE DIGITS. MOSTLY SUNNY SKIES ON THURSDAY COUPLED
WITH WEAK WARM AIR ADVECTION HAS LEAD TO INCREASED CONFIDENCE FOR
TEMPERATURES WELL ABOVE GUIDANCE. EVEN WARMEST GUIDANCE FAILS TO
RISE KSBN OUT OF THE UPPER 20S. HAVE BROUGHT THE SOUTHWESTERN TWO
THIRDS OF THE FORECAST AREA NEAR OR ABOVE FREEZING. KEPT TEMPS
SLIGHTLY COOLER IN THE NORTHEAST WHERE MORNING TEMPS WILL START
COOLER.

&&

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 230 PM EST WED MAR 5 2014

LTL OF CONCERN THIS PD YET AS NOAM PNA HGT PATTN RELAXES A BIT. ONLY
SENSIBLE WX OF NOTE LIES W/WK MSTR STARVED NRN STREAM WAVE THAT CUTS
ACRS THE LAKES ON SAT W/MID RANGE POPS STILL PREFERRED.

OTRWS FAIRLY ROBUST LL WAA XPCD TO DVLP SUN AND CONT THROUGH TUE AHD
OF NEW POTENT SW AMPLIFYING SWD OUT OF CNTRL CANADA. EC MOS NUMBERS
ARE QUITE TOASTY BUT LIKELY TOO WARM CONSIDERING PERSISTENT HIGH
DENSITY SNOWPACK IN PLACE AND GENERALLY FOLLOWED MORE TEMPERED BUT
CLOSER TO NORMAL MEX MOS NUMBERS. REGARDLESS MODERATING TEMPS WILL
BE WELCOMED AND ASSIST IN SOME SNOW MELT MON-TUE. BEYOND THAT THINGS
LOOK INTERESTING W/RENEWED AMPLIFICATION IN NOAM HGT PATTN INDICATED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 230 PM EST WED MAR 5 2014

SNOW HAS NOW COME TO AN END AT KSBN. EXPECT SNOW TO CONTINUE AT KFWA
FOR A FEW MORE HOURS BEFORE CONDITIONS IMPROVE. SKIES WILL SLOWLY
CLEAR AT BOTH TERMINALS THROUGH THE OVERNIGHT PERIOD WITH MOSTLY
SUNNY SKIES PREVAILING BY TOMORROW MORNING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...BENTLEY
SHORT TERM...BENTLEY
LONG TERM...T
AVIATION...BENTLEY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Mar 5, 4:51 AM EST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
451 AM EST WED MAR 5 2014

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-061000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
451 AM EST WED MAR 5 2014 /351 AM CST WED MAR 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Mar 5, 12:16 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1216 PM EST WED MAR 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             AKRON                   41.04N  86.03W
03/05/2014  E1.0 INCH        FULTON             IN   TRAINED SPOTTER

            STORM TOTAL SO FAR

&&

KG
Local storm report, Mar 5, 12:22 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1222 PM EST WED MAR 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     SNOW             SOUTH BEND              41.68N  86.25W
03/05/2014  E2.5 INCH        ST. JOSEPH         IN   PUBLIC

            STORM TOTAL SO FAR

&&

KG
Local storm report, Mar 5, 12:27 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1227 PM EST WED MAR 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     SNOW             2 SE GEORGETOWN         41.71N  86.21W
03/05/2014  M1.5 INCH        ST. JOSEPH         IN   BROADCAST MEDIA

            STORM TOTAL SINCE 5 AM EST

&&

KG
Local storm report, Mar 5, 12:42 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1242 PM EST WED MAR 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     SNOW             BENTON HARBOR           42.12N  86.45W
03/05/2014  E2.0 INCH        BERRIEN            MI   TRAINED SPOTTER

            STORM TOTAL SO FAR

&&

KG
Local storm report, Mar 5, 12:45 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1245 PM EST WED MAR 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     SNOW             2 S ROSELAND            41.70N  86.25W
03/05/2014  M1.8 INCH        ST. JOSEPH         IN   BROADCAST MEDIA

            STORM TOTAL SINCE 5AM EST

&&

KG
Local storm report, Mar 5, 2:33 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
233 PM EST WED MAR 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     SNOW             KNOX                    41.30N  86.63W
03/05/2014  E2.0 INCH        STARKE             IN   PUBLIC

            STORM TOTAL SO FAR

&&

KG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Van Wert

When
March 5, 2:55 PM EST
Where
Van Wert forecast zone
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

A 17 year old male was killed Wednesday afternoon, March 5th, in a two-car crash on St. Rd. 637 near Elm Sugar Rd. in northeast Van Wert County. Road conditions in this area were reported to have been snow covered and slick. Light snow was falling at the time with temperatures in the low 20s.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Van Wert2014-03-0517MaleOutside/Open AreasIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498596.